Back to Journals » Therapeutics and Clinical Risk Management » Volume 4 » Issue 3

Valproate-associated reversible encephalopathy in a 3-year-old girl with Pallister-Killian syndrome

Authors Gerstner T, Bell N, Koenig SA

Published 6 June 2008 Volume 2008:4(3) Pages 645—647

DOI https://doi.org/10.2147/TCRM.S2570


Thorsten Gerstner, Nellie Bell, Stephan A Koenig

University Children’s Hospital, Mannheim, Germany

Abstract: Valproic acid (VPA) is considered to be a drug of first choice for the therapy of generalized and focal epilepsies, including special epileptic syndromes. The drug is usually well tolerated, rare serious complications may occur in some patients, including hemorrhagic pancreatitis, coagulapathies, bone marrow suppression, VPA-induced hepatotoxicity and encephalopathy. We report a case of VPA-associated encephalopathy without hyperammonemia in a 3-year-old girl with Pallister-Killian-Syndrom, combined with a mild hepatopathy and thrombopathy. After withdrawal of VPA, the clinical symptoms and the electroencephalography-alterations vanished rapidly.

Keywords: pallister-killian, valproate, encephalopathy, EEG, ammonia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]